Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 13, 2009, 12:51 AM MDT for Elbert County, Lincoln County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2009, 12:51 AM MDT (06:51 UTC)
- Expired
- Jun 13, 2009, 1:30 AM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 70 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 130651 SVRBOU COC039-073-130730- /O.NEW.KBOU.SV.W.0038.090613T0651Z-090613T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1251 AM MDT SAT JUN 13 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO * UNTIL 130 AM MDT * AT 1251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 16 MILES WEST OF KUTCH...OR 34 MILES EAST OF COLORADO SPRINGS...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MATHESON AND KUTCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3925 10406 3927 10373 3876 10372 3873 10404 TIME...MOT...LOC 0651Z 256DEG 21KT 3893 10417 $$ SWE
2 follow-up statements
000 WWUS55 KBOU 130711 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 111 AM MDT SAT JUN 13 2009 COC039-073-130730- /O.CON.KBOU.SV.W.0038.000000T0000Z-090613T0730Z/ LINCOLN CO-ELBERT CO- 111 AM MDT SAT JUN 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR SOUTHEASTERN ELBERT AND WEST CENTRAL LINCOLN COUNTIES... AT 111 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES WEST OF KUTCH...OR 28 MILES SOUTHWEST OF LIMON...MOVING EAST AT 30 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MATHESON AND KUTCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 3925 10406 3927 10373 3876 10372 3873 10404 TIME...MOT...LOC 0711Z 268DEG 26KT 3891 10394 $$ SWE
000 WWUS55 KBOU 130729 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 129 AM MDT SAT JUN 13 2009 COC039-073-130737- /O.EXP.KBOU.SV.W.0038.000000T0000Z-090613T0730Z/ LINCOLN CO-ELBERT CO- 129 AM MDT SAT JUN 13 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND WEST CENTRAL LINCOLN COUNTIES WILL EXPIRE AT 130 AM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND HAS SHOWN A WEAKENING TREND DURING THE PAST 15 MINUTES. LAT...LON 3925 10406 3927 10373 3876 10372 3873 10404 TIME...MOT...LOC 0727Z 267DEG 27KT 3892 10378 $$ SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 PM MDT, 9 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 3:10 PM MDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT FRI JUN 12 2009 .SHORT TERM...TEMPERATURES ON THE PLAINS HAVE ONLY RISEN TO THE LOWER 70S...SHORT OF THE CONVECTIVE TEMPERATURE FOR THE MOST PART. EXCEPTIONS TO THIS ARE ON THE PALMER DIVIDE WHERE WEAK CONVECTION HAS BEEN DEVELOPING. MID LEVEL SUBSIDENCE ASSOCIATED WITH THE WEAK RIDGING ALOFT OVER THE STATE APPEARS THAT IT WILL HOLD MOST SHOWER ACTIVITY IN CHECK THROUGH THE EVENING. HAVE HELD ON TO 10-20 PERCENT POPS THROUGH ABOUT 05Z IN CASE OUTFLOW BOUNDARY INTERACTION GETS STRONG ENOUGH TO INITIATE ADDITIONAL SHOWERS. OVERNIGHT... EASTERLY LOW LEVEL WINDS WILL BE SHIFTING TO THE SOUTHEAST AND STRENGTHENING...HELPING TO HOLD THE LOW LEVEL MOISTURE OVER THE REGION. LOW LEVEL MOISTURE IS FORECAST TO INCREASE AGAIN ON SATURDAY WHILE SOUTHEASTERLIES ALSO CONTINUE. SHEAR PROFILES AND THERMODYNAMIC PROFILES WILL BECOME MORE FAVORABLE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS BY AFTERNOON. MODEL SOUNDINGS FROM THE NAM AT KDEN SHOW 1900 J/KG OF CAPE AT 21Z USING A PARCEL OF 75/53. STORM PREDICTION CENTER HAS NORTHEAST COLORADO UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...AND I CANT ARGUE WITH THAT. THE KEY QUESTION WILL BE IF WE REACH TEMPERATURES IN THE MID 70S LIKE MOS GUIDANCE SAYS. HOWEVER...WITH THE IMPROVING SHEAR PROFILES THROUGH THE DAY...WARM TEMPERATURES MAY NOT BE THE MOST IMPORTANT PART OF THE DAY. .LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE CENTRAL ROCKIES THROUGH MONDAY AS AN UPPER LEVEL TROUGH REMAINS OFF THE SOUTHERN CALIFORNIA COAST AND A RIDGE STAYS OVER THE CENTRAL PLAINS. THIS TROUGH WILL KICK OUT WEAK SHORT WAVES THAT WILL HELP PRODUCE AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. DEW POINTS WILL STAY IN THE MID 40S TO MID 50S WITH CAPES OF 500-1500 J/KG. BECAUSE OF THE MOISTURE...INSTABILITY AND LIFT...WILL HAVE 30-50 POPS FOR EACH AFTERNOON AND EVENING. AN EASTERLY SURFACE FLOW WILL BE RESPONSIBLE FOR BRINGING THE LOW LEVEL MOISTURE AND CONTINUED COOL TEMPERATURES. THE UPPER LEVEL TROUGH OFF THE CALIFORNIA COAST WILL STRENGTHEN AND DIG SOUTH ON TUESDAY. THIS WILL INDUCE RIDGING OVER THE CENTRAL ROCKIES. THE RIDGING WILL CONTINUE WEDNESDAY AND THEN BE FLATTENED THURSDAY BY A TROUGH IN THE NORTHERN STREAM MOVING A THE NORTHERN ROCKIES. MODELS INDICATE THIS FLAT RIDGE WILL ONLY LAST ONE DAY AND REBUILD FOR FRIDAY. TEMPERATURES TUESDAY THROUGH FRIDAY WILL BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL. BOTH THE GFS AND ECMWF HANG ONTO THE LOW LEVEL MOISTURE AND INSTABILITY OVER NORTHEAST COLORADO UNDER THIS PATTERN. DONT EXPECT WIDESPREAD THUNDERSTORM ACTIVITY THAT WE HAVE BEEN SEEN BECAUSE OF THE LACK OF A SHORT WAVE. BUT STILL CANT RULE OUT CONVECTION ON ANY GIVEN DAY. THEREFORE WILL HAVE SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING TUESDAY THROUGH FRIDAY. && .AVIATION...THREAT OF EVENING THUNDERSTORMS NOW APPEARS TO BE LIMITED DUE TO A LACK OF SIGNIFICANT SURFACE WARMING. HOWEVER...A STRAY STORM IS STILL POSSIBLE IF OUTFLOW FROM THUNDERSTORMS OVER THE PALMER DIVIDE BECOMES STRONG ENOUGH TO INITIATE CONVECTION. OVERNIGHT...TYPICAL DRAINAGE WINDS SHOULD PREVAIL...HELPING TO MINIMIZE THE DEVELOPMENT OF ANY FOG. VFR CIGS AND VSBYS SHOULD PREVAIL THROUGH SATURDAY MORNING. ON SATURDAY...SOUTHEASTERLY LOW LEVEL FLOW WILL INCREASE WITH MOISTURE AND INSTABILITY STRENGTHENING THROUGH THE DAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO RETURN TO THE DENVER METRO AREA FOR THE AFTERNOON HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/MEIER
Hazardous weather outlook, Jun 12, 11:01 AM MDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MDT FRI JUN 12 2009 COZ030>051-131200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AGAIN THIS AFTERNOON...THEN SPREAD OVER THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EVENING. A WEAK RIDGE OF HIGH PRESSURE MOVING OVER THE STATE TODAY IS EXPECTED TO DIMINISH THE INTENSITY OF THUNDERSTORMS RELATIVE TO EARLIER THIS WEEK. HOWEVER...AMPLE HEATING AND SUFFICIENT MOISTURE WILL RESULT IN SCATTERED COVERAGE OF STORMS BY LATE IN THE DAY. AN ISOLATED SEVERE STORM IS STILL POSSIBLE WITH HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW UP FROM THE DESERT SOUTHWEST THIS WEEKEND AND NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY WITH SOME STORMS ON THE PLAINS POSSIBLY BECOMING SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/MEIER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:39 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 39 min |
| Jun 13, 3:06 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Jefferson, Weld | 29 min |
| Jun 13, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 30 min |
| Jun 13, 5:33 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 57 min |
| Jun 13, 5:42 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Jefferson | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.